Tumor necrosis factor (TNF) receptor–associated periodic syndrome is an autosomal dominant disorder causing recurrent fever and painful, migratory myalgias with tender overlying erythema. Levels of type 1 TNF receptors are low. Treatment is with corticosteroids and etanercept.
TNF receptor–associated periodic syndrome was originally described in a family of Irish and Scottish pedigree but has been reported in many different ethnic groups. It results from mutations in the gene coding the TNF receptor. The mutation leads to unchecked TNF signaling, resulting in inflammation, possibly because shedding of the TNF receptor is defective.
Attacks of this rare disorder usually begin before age 20. They may last from 1 or 2 days to > 1 wk. The most distinctive features of an attack are migratory myalgia and swelling in the extremities. The overlying skin is red and tender. Other symptoms may include headache, abdominal pain, diarrhea or constipation, nausea, painful conjunctivitis, joint pain, rash, and testicular pain. Males are prone to develop inguinal hernias. Amyloidosis involving the kidneys has been reported in a minority of families.
With treatment, the prognosis is good, but it is more guarded in patients with renal amyloidosis.
Diagnosis is based on history, examination, and low levels of type 1 TNF receptor (< 1 ng/mL) when measured between attacks. Nonspecific findings include neutrophilia, elevated acute-phase reactants, and polyclonal gammopathy during attacks. Patients should be screened regularly for proteinuria.
Attacks can be effectively treated with prednisone (at least 20 mg po once/day). Dosage may need to be increased over time.
Early therapeutic experience with etanercept, which binds and inactivates TNF, has been promising. Recommended dosage is 0.4 mg/kg sc for children and 25 mg sc for adults twice/wk. Anakinra 1.5 mg/kg sc once/day may be effective in children.
Last full review/revision January 2009 by Stephen E. Goldfinger, MD
Content last modified February 2012